View Complete Reference

Gottwald, GA and Nicol, M (2002)

On the nature of Benfordís law

Physica A: Statistical Mechanics and its Applications 303(3-4), 387-396.

ISSN/ISBN: Not available at this time. DOI: Not available at this time.



Abstract: We study multiplicative and affine sequences of real numbers defined by N(j+1)=ζ(j)N(j)+η(j), where {ζ(j)} and {η(j)} are sequences of positive real numbers (in the multiplicative case η(j)=0 for all j). We investigate the conditions under which the leading digits k of {N(j)} have the following probability distribution, known as Benford's Law, P(k)=log10((k+1)/k). We present two main results. First, we show that contrary to the usual assumption in the literature, {ζ(j)} does not necessarily need to come from a chaotic or independent random process for Benford's Law to hold. The multiplicative driving force may be a deterministic quasiperiodic or even periodic forcing. Second, we give conditions under which the distribution of the first digits of an affine process displays Benford's Law. Our proofs use techniques from ergodic theory.


Bibtex:
Not available at this time.


Reference Type: Journal Article

Subject Area(s): Analysis